Follow
Share

My FIL is a wanderer. He does not sleep. It drives me nuts. It wouldn't be so bad if he was in his "right mind" but he isn't. He'll get up and down to the bathroom when he doesn't even need to go. Clogs up the toilet full of toilet paper because he forgets to flush. Turns on the heater in the bathroom and doesn't turn it off which scares me because it smells like it's burning. Drinks the bathroom sink water, which wouldn't be so bad but he is on dialysis and needs to watch his liquid intake. Or he'll sneak into the kitchen and eat things he shouldn't be eating [potassium filled foods or foods that give him diarrhea]. He's got dementia and had a few strokes that never made him the same again. He doesn't "get it" if that makes sense. It's hard to tell him NO when he asks for ice cream because, surprise, he's lactose intolerant but he can't comprehend it and will get mad. Anyway, talked to his doctor and they suggested this. My husband and I are worried because it is known as a psych drug but we were reassured that it has other uses, like a sleeping pill. Any of you have any experience with it? I just want him to sleep..PLEASE! Hoping this does the trick. If not, I'm not even sure what to do anymore. Melatonin didn't work at all for him. He sleeps maybe 2-3 hours a day and he's up for the rest of the day.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Little experience with Seroquil but have seen it have the oposite effect to that hoped for so it seems to be very much trial and error. i would say start low and go up but stop if there is an immediate increase in agitation. There are other drugs to try first depending on what the Dr thinks. All of these medication in the elderly and/or demented patient are very variable.
Helpful Answer (0)
Report

maren88, my husband had LBD for ten years. He died 4 years ago. Autopsy confirmed LBD and that it was extremely diffuse -- meaning the damage was spread out in his brain. Yet his symptoms were relatively mild and manageable at home. I think in part that was because of the drugs he took. (As his neurologist said, though, we have no idea why these drugs worked so well for him and why they don't work that way for everyone.)

While he was on hospice care we discontinued most of his drugs, including seroquel. But we put him right back on seroquel, because without it he was in considerable psychic pain. So it obviously had continued to work all the years he was on it.

You might want to ask if you can start FIL on a lower dose. Or at least reduce the dose if there are side effects. I think it is more common to start at 12.5 or 25 mg. Perhaps the doctor has specific reasons for starting at that dose. You might ask.
Helpful Answer (1)
Report

Maren
My mom was on seroquel for about 6 months to help calm her anxiety with a move to a memory care facility - it did very little to calm her but it was very sedating

She's very sensitive to drugs and even a 1/4 tab knocked her out at night - when she eloped the facility and put up a fight going back in I agreed to a daytime dose as well but then she was just asleep so we stopped it and have switched to another off label psych drug for her behavior

You may want to ask the provider if starting on a lower dose is possible as these drugs do put you at a risk for falls - the dosage can be increased if needed and tolerated

Let us know how it goes
Helpful Answer (3)
Report

Marren, I'm curious why you are concerned about your FIL being given a "psych" drug. Dementia is an illness of the brain; psychiatric drugs cannot cure dementia, but they can go a long way in alleviating some of the symptoms, such as depression, insomnia, agitation and anxiety.
To my way of thinking, with my mom who has dementia, is that psychic pain is very much as real as physical pain. I won't let her be in either. If psych meds are the answer, then my answer is always YES!
Helpful Answer (3)
Report

maren, my mom's doc told me that some of her patients took up to 400 mg a day and they would not be prescribe more than that. She is now on hospice in memory care and her behaviors are completely unmanageable. They were trying different drugs nothing is working. They took her off Seroquel when she moved there about 18 months ago. Now, they are going to try 100 mg twice a day. I have not heard how that is working.

Starting mom on 12.5 mg worked great for her. I would think you may want to ask the doc about starting with a smaller dose. 12.5 mg is hard because it comes in 25 mg as the smallest dose so had to be cut in half. And it was not a cheap medication when mom was taking it.
Helpful Answer (0)
Report

Oh okay. I thought 100mg was super high and then after reading the previous comments on this I thought it was too high! This will actually be the first kind of drug we've given him to help with his dementia and state of mind so I'm kind of freaking out about. Been reading up on everything I can find out about it and thought to ask for some input on here.

jeannegibbs: Is your husband still taking it?
Helpful Answer (0)
Report

My husband took 100 mg daily for about 9 years. He started lower than that but once he was at this level it never changed.

That is a low dose. I know someone who takes 800 mg to treat his bipolar disorder. That is a high dose, even for that condition. Generally for use with persons who have dementia the dose never gets in the high range.
Helpful Answer (1)
Report

Ah, okay. I probably should have mentioned the dosage is 100mg and they told me to be sure to give it to him an hour before bedtime. I wasn't thinking to ask why an hour before bedtime...but thank you! We'll see how it goes. He looks dead tired today but refuses to go to bed. Even if he did go to bed I'd be able to get 3 maybe 4 hours of sleep from him.
Helpful Answer (0)
Report

Yes, I have experience with Seroquel. It was prescribe by my husband's behavioral neurologist in consultation with a sleep psychiatrist. Using it this way is "off-label." It has not gone through FDA testing and approval for this use. But many, many doctors who treat dementia do try it for patients who have sleep issues.

Nearly all the caregivers in my local support group tried seroquel with their loved ones. I'd say the results were 50/50 as to whether it helped. Those who saw no improvement simply stopped it. For those where it was successful it made a HUGE difference in their lives. I simply could not have kept my husband at home if we both couldn't get some sleep. This drug kept us from needing a nursing home.

People do react in several different ways to this drug. For my husband it kicked in within 15 minutes, made him seem drunk, and impaired his walking. So I gave it to him only sitting on the edge of the bed in his pajamas! That effect seemed to wear off in a few hours. If he got up during the night for the bathroom he walked just fine. And the drug seemed to work all night, even after that "drunk" effect wore off.

Some people in my group used it more than once a day. That absolutely would not have worked for us.

In other words, expect some trial and error working with this drug!

BTW, a very low dose is used for this purpose -- not anything near the dosage used for other conditions.
Helpful Answer (2)
Report

Sounds like my mom a few years ago. She started taking seroquel, just 12.5 mg a day at 4:00 pm. It helped tremendously with her sundowning, and she slept much better. Over the course of three years her dosage gradually increased to 75 mg a day. Yes it is an antipsychotic that has been found to help with dementia symptoms for some. Fortunately, it helped my mom. But, that is not the case with everyone, with some it has the opposite effect.

My mom cannot take atvian, it has exactly the opposite effect as intended for her. But it works wonderfully for many. Finding what works is often trial and error, so if seroquel doesn't work ask doc for another prescription.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.